Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 16, 2024

July 16, 2024 · NWS GID · 17 events in 5 counties and zones

An upper trough centered over Canada extended southward over the Midwest and northern and central Plains. Temperatures were in the 80s across south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$243,000
Crop damage
$6.0 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper trough centered over Canada extended southward over the Midwest and northern and central Plains. Temperatures were in the 80s across south central Nebraska. The atmosphere became uncapped. MLCAPE values were up to 3000 J/kg and effective wind shear was 40 knots. Mid-level lapse rates were fairly modest with values between 6 and 7 degrees C/km. Tornado development was limited by unfavorable low-level wind shear. A cold front was across northern Nebraska.

Storms developed across south central Nebraska during the afternoon hours and became severe. The storms produced strong, damaging wind gusts in Harlan and Franklin Counties between 3:30 and 4:30 PM CDT then moved southward into northern Kansas. Additional storms developed to the northwest of the area along the cold front and moved into south central Nebraska during the evening hours. One storm moved into Dawson County and began by producing an estimated 60 mph wind gust at 7:45 PM CDT. This storm continued moving south southeast and produced more strong, damaging winds in Dawson, Buffalo, and Phelps Counties. The strongest wind gust was estimated to be near 75 mph in Phelps County. This storm also produced quarter to golf ball sized hail in Dawson and Phelps Counties. There was also a home in Buffalo County that got struck by lightning and was destroyed. The storm reports ended just before 9 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 11:30 AM CST, 3 hours 17 minutes earlier. Its key messages:

  • Thunderstorm chances will continue through much of this morning, but storms are expected to weaken as sunrise approaches. There is another potential for thunderstorms this evening, most likely within the 3PM to midnight timeframe. Some of those storms may be severe, with large hail and strong winds being the main threat.
  • After a dry Wednesday and most likely dry Thursday, rain and thunderstorm chances return Friday through the weekend.
  • Temperatures will still be warm today, but cooler Wednesday through the weekend.
Area forecast discussion, Jul 16, 11:30 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1230 PM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Thunderstorm chances will continue through much of this
  morning, but storms are expected to weaken as sunrise
  approaches. There is another potential for thunderstorms this
  evening, most likely within the 3PM to midnight timeframe.
  Some of those storms may be severe, with large hail and strong
  winds being the main threat.

- After a dry Wednesday and most likely dry Thursday, rain and
  thunderstorm chances return Friday through the weekend.

- Temperatures will still be warm today, but cooler Wednesday
  through the weekend.

&&

.DISCUSSION...
Issued at 215 AM CDT Tue Jul 16 2024

This will be a fairly brief discussion with severe weather
across portions of the area this morning. Showers and
thunderstorms are moving across the area this morning, with
some of the storms in Kansas producing hail to the size of
quarters and wind gusts to 70 mph. These are expected to weaken
and move off to the east this morning. Severe weather should be
limited to north central Nebraska.

Later today, thunderstorms are expected to move into the
forecast area from the north, and some of these may be strong
to severe, with wind gusts to 60 mph and up to ping pong ball
size hail (1.5" diameter) possible in the strongest storms.
The timeframe for storms this afternoon and evening is
approximate 3PM to midnight. High temperatures will be in the
80s across south central Nebraska and into the low 90s in north
central Kansas.

Wednesday and Thursday, the forecast area will be under
northwest flow aloft as we sit between a broad upper trough over
the eastern CONUS and a ridge over the western CONUS. This will
bring some cooler temperatures and dry weather to the area with
highs in the 70s and 80s both days.

Friday through the weekend, a more pronounced upper trough will
move over the central Plains, bringing better chances for
showers and thunderstorms. The best chances within this
timeframe will be Friday evening and night with a 50-70 percent
chance across the area, with a 20-40 percent chance through the
rest of the weekend. High temperatures will be in the 80s on
Friday but likely only in the 70s on the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1222 PM CDT Tue Jul 16 2024

For KGRI/KEAR Airports:

Thunderstorms and low stratus are both possible at GRI/EAR in
this TAF period.

Thunderstorms are expected to move north to south across
central Nebraska this evening. The primary time window at
GRI/EAR is still the 01-04Z timeframe.

Skies briefly clear after these storms exit, but MVFR stratus
is likely (70% chance) to develop by Wednesday morning. There is
also a chance (40%) that ceilings at least briefly drop to IFR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Hickford
AVIATION...Mangels
Hazardous weather outlook, Jul 16, 1:30 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
230 PM CDT Tue Jul 16 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
230 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move north to south across
the area this afternoon through this evening. Some of these
storms may be severe with hail up to the size of ping pong balls
and wind gusts around 60 MPH. The main timeframe for severe
weather is 5PM to 11PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for thunderstorms Wednesday night into
Thursday morning, but severe weather is unlikely.

There are additional chances for thunderstorms late Thursday
night through Monday. At this time, the most likely timeframe for
thunderstorms appears to be late Friday afternoon through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail and/or
severe wind gusts that might occur this afternoon or evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 16, 1:47 PM CST, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
247 PM CDT Tue Jul 16 2024

NEZ072-073-082-083-162015-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
247 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PHELPS...
SOUTHEASTERN GOSPER...NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN
COUNTIES THROUGH 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bertrand, or 17 miles west of Holdrege, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
mainly rural areas of far southeast Gosper, southwest Phelps,
northeast Furnas and northwest Harlan counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 9977 4047 9964 4032 9949 4028 9978
TIME...MOT...LOC 1946Z 334DEG 8KT 4043 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 16, 2:40 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
340 PM CDT Tue Jul 16 2024

NEZ082-162130-
Furnas NE-
340 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FURNAS COUNTY THROUGH
430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 27 miles north of Norton, moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hendley around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 9997 4000 9976 4000 10009 4031 10017
TIME...MOT...LOC 2040Z 340DEG 20KT 4022 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Davis
Special weather statement, Jul 16, 2:43 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
343 PM CDT Tue Jul 16 2024

NEZ074-083-084-162130-
Franklin NE-Kearney NE-Harlan NE-
343 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FRANKLIN...SOUTHWESTERN
KEARNEY AND EASTERN HARLAN COUNTIES THROUGH 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilcox, or 13 miles southeast of Holdrege, moving southeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Bloomington and Naponee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 9926 4035 9918 4038 9918 4040 9912
      4007 9889 4002 9921 4033 9933
TIME...MOT...LOC 2043Z 337DEG 20KT 4030 9919

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Davis

The radar

The Grand Island radar (KUEX), 63 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
July 16, 2:47 PM CST
Where
Harlan County, 6.3 mi ESE of Ragan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.270, -99.180

Wind gusts estimated to be near 70 MPH caused damage to irrigation piping and a power pole in the area.

Thunderstorm Wind, Franklin

When
July 16, 2:55 PM CST
Where
Franklin County, 9.73 mi SW of Hildreth
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -99.160

A wind gust of 66 MPH was measured by a mesonet station located seven miles east-northeast of Huntley.

Thunderstorm Wind, Franklin

When
July 16, 3:17 PM CST
Where
Franklin County, 3.61 mi NNE of Naponee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
40.130, -99.130

Wind gusts estimated to be near 70 MPH resulted in three damaged power poles in the area.

Thunderstorm Wind, Franklin

When
July 16, 3:23 PM CST
Where
Franklin County, 0.53 mi E of Naponee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
40.080, -99.140

Wind gusts estimated to be near 60 MPH resulted in minor tree damage in town.

Thunderstorm Wind, Dawson

When
July 16, 6:45 PM CST
Where
Dawson County, 0.52 mi E of Eddyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -99.620

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Dawson

When
July 16, 6:52 PM CST
Where
Dawson County, 3.49 mi N of Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -99.530

A wind gust of 59 MPH was measured by a mesonet station located four miles north-northwest of Sumner.

Hail, Dawson

When
July 16, 6:56 PM CST
Where
Dawson County, 2.2 mi WNW of Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -99.560

Thunderstorm Wind, Dawson

When
July 16, 7:00 PM CST
Where
Dawson County, 3.42 mi WNW of Sumner
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -99.580

A wind gust of 65 MPH was measured by a mesonet station located four miles southeast of Eddyville.

Hail, Dawson

When
July 16, 7:05 PM CST
Where
Dawson County, 7.79 mi SE of Sumner
Measured
1.75 in hail
Reported by
Public
Coordinates
40.860, -99.430

Thunderstorm Wind, Dawson

When
July 16, 7:13 PM CST to 7:18 PM CST
Where
Dawson County, 3.49 mi N of Overton to 2.09 mi E of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -99.540

Wind gusts of 60 MPH were measured by mesonet stations located three miles north of Overton and two miles east-southeast of Overton.

Thunderstorm Wind, Buffalo

When
July 16, 7:23 PM CST
Where
Buffalo County, 3.14 mi W of Elm Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.720, -99.430

Wind gusts were estimated to be near 70 MPH.

Thunderstorm Wind, Phelps

When
July 16, 7:31 PM CST
Where
Phelps County, 12.87 mi NNE of Loomis
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -99.420

A wind gust of 58 MPH was measured by a mesonet station located five miles south-southwest of Elm Creek.

Thunderstorm Wind, Phelps

When
July 16, 7:38 PM CST to 7:43 PM CST
Where
Phelps County, 10.42 mi N of Holdrege
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$3.0 million
Reported by
Fire Department/Rescue
Coordinates
40.600, -99.390

Wind gusts were estimated to be near 75 MPH, and was accompanied by hail as large as half dollars. At least one irrigation pivot was flipped, and severe crop damage was reported.

Hail, Phelps

When
July 16, 7:41 PM CST
Where
Phelps County, 11.07 mi N of Holdrege
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$3.0 million
Reported by
Fire Department/Rescue
Coordinates
40.610, -99.380

Wind gusts were estimated to be near 75 MPH, and was accompanied by hail as large as half dollars. At least one irrigation pivot was flipped, and severe crop damage was reported.

Lightning, Buffalo

When
July 16, 7:45 PM CST
Where
Buffalo County, 0.52 mi W of Gibbon
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
40.750, -98.840

Lightning is the suspected cause of a house fire in Gibbon, which destroyed the home.

Thunderstorm Wind, Phelps

When
July 16, 7:49 PM CST to 7:55 PM CST
Where
Phelps County, 5.53 mi N of Holdrege to 2.1 mi W of Sacramento
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
40.530, -99.370

Wind gusts were estimated to be as high as 70 MPH. Tree and power pole damage was reported four miles east-southeast of Holdrege. Measured gusts included: 64 MPH, by the Holdrege Airport AWOS; 63 MPH, by a mesonet station located six miles north of Holdrege; 59 MPH, by a mesonet station located four miles north of Holdrege.

Thunderstorm Wind, Phelps

When
July 16, 7:52 PM CST
Where
Phelps County, 4.91 mi NNW of Holdrege
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.510, -99.420

A wind gust of 60 MPH was measured by a mesonet station located five miles east-northeast of Loomis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191579, 1191553, 1191555, 1191556, 1191557, 1191558, 1191559, 1191560, 1191561, 1191562, 1191565, 1191567, 1191568, 1191570, 1191584, 1191572, 1191575.